Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 17, NWS Springfield, MO

June 1, 1999Camden County, Laclede County, Missouri

NWS Springfield, MO issued this tornado warning at Jun 1, 1999, 4:03 PM CDT for Camden County, Laclede County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 4:03 PM CDT (21:03 UTC)
Expired
Jun 1, 1999, 4:55 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:15 PM CDTThunderstorm WindDecaturville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 012106 COR
TORSGF
MOC029-105-012155-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION TO ADD CAMDEN COUNTY.
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 455 PM CDT

* AT 400PM TRAINED SPOTTERS REPORTED A TORNADO NEAR ELDRIGE.  THIS
  STORM WAS MOVING MOVING NORTHEAST AT 30 MPH..

* THE TORNADO IS EXPECTED TO BE NEAR...
  DECATERVILLE BY 415PM
  MONTREAL  BY 430 PM
  GLAIZE BY 430PM


A TORNADO HAS BEEN SPOTTED BY A WEATHER SPOTTER OR HAS BEEN
IDENTIFIED BY RADAR.  FOR YOUR OWN SbAFETY...MOVE TO A DESIGNATED
SHELTER OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
BUILDING.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 1, 1:55 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT TUE JUN 1 1999

FORECAST CONCERNS: POPS TONIGHT AND WEDNESDAY NIGHT/THURSDAY
                   TEMPERATURES

SHOWERS AND THUNDERSTORMS HAD EXITED ALL BUT THE EXTREME SOUTHEAST
CORNER OF THE FORECAST AREA BY 18Z WITH REDEVELOPMENT NOTED IN THE
KANSAS CITY AREA AND FROM JOPLIN TO THE LAKE OF THE OZARKS. AIRMASS
IS RIPE FOR CONVECTION WITH DEWPOINTS IN THE LOWER 70S...CAPES IN
EXCESS OF 3000 J/KG AND LIFTED INDEX VALUES AROUND -8.

LATEST MODEL OUTPUT CONTINUES THE IDEA OF A BREAK FROM SHOWERS AND
THUNDERSTORMS WEDNESDAY AS THE STRONG CENTRAL PLAINS SHORT WAVE
MOVES EAST AND RIDGING DEVELOPS. WILL CARRY AN UNQUALIFIED CHANCE
POP IN EASTERN SECTIONS TONIGHT AND AN EVENING POP EVERYWHERE ELSE.

MCS DEVELOPMENT IS POSSIBLE OVER KANSAS/OKLAHOMA WEDNESDAY NIGHT...
WHICH COULD AFFECT WESTERN SECTIONS OF THE FORECAST AREA LATE. WILL
INTRODUCE A LOW CHANCE POP FOR THE WESTERN THIRD WEDNESDAY NIGHT AND
WESTERN HALF THURSDAY AS THE STALLED FRONT MOVES NORTH AGAIN.

FWC GUIDANCE LOOKS A LITTLE TOO WARM WEDNESDAY CONSIDERING THAT THE
SOUTHERLY SURFACE FLOW WILL BE TEMPORARILY SUSPENDED. WILL USE A
BLEND OF THE FAN AND ETA SURFACE TEMPERATURES.

***WSFO STL: WILL SEND A SET OF WORK ZONES BY 230 PM...BUT THEY WILL
PROBABLY NEED TO BE READJUSTED DEPENDING ON IF/WHEN THE WATCH BOX IS
ISSUED.***

SGF BB 060/081 062/083 064 083-13
JLN BB 061/082 064/085 065 082-33
UNO BB 064/082 061/083 063 0841--
VIH BB 059/080 060/081 062 0841--

SUTTON

In the hours before

Special weather statement, Jun 1, 1:00 PM CDT, 3 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUN 1 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...
...SEVERE WEATHER POSSIBLE...

TWO AREAS OF SHOWERS AND THUNDERSTORMS MOVED THROUGH THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THIS MORNING...WITH THE SECOND EXITING
SOUTH CENTRAL MISSOURI AROUND NOON. THE ATMOSPHERE HAD BECOME
UNSTABLE ONCE AGAIN THIS AFTERNOON WITH TEMPERATURES NEAR 80 AND
DEWPOINTS NEAR 70.

A COLD FRONT FROM CENTRAL KANSAS TO NORTHERN MISSOURI WILL MOVE
SOUTHEAST THIS AFTERNOON AND ACT AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA BY 300 PM AND THEN SPREAD
EAST INTO THE OZARKS.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WITH LARGE HAIL THE
MAIN THREAT. VERY HEAVY RAIN WILL ALSO ACCOMPANY THE THUNDERSTORMS.

THE PRECIPITATION THREAT WILL DIMINISH FROM NORTHWEST TO SOUTHEAST AS
THE COLD FRONT MOVES THROUGH THE OZARKS THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

SUTTON
Special weather statement, Jun 1, 3:38 PM CDT, 25 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT TUE JUN 1 1999

...TORNADO WATCH IN EFFECT FOR SOUTHERN AND CENTRAL MISSOURI UNTIL
1000 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1000 PM FOR THE FOLLOWING COUNTIES IN MISSOURI:

BARRY...          BARTON...         BENTON...         CAMDEN...
CEDAR...          CHRISTIAN...      DADE...           DALLAS...
DENT...           DOUGLAS...        GREENE...         HICKORY...
HOWELL...         JASPER...         LACLEDE...        LAWRENCE...
MARIES...         MCDONALD...       MILLER...         MORGAN...
NEWTON...         OREGON...         OZARK...          PHELPS...
POLK...           PULASKI...        SHANNON...        ST. CLAIR...
STONE...          TANEY...          TEXAS...          VERNON...
WEBSTER...        WRIGHT...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS THIS
EVENING. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND SEVERE
THUNDERSTORM DEVELOPMENT IS LIKELY. LARGE HAIL AND VERY HEAVY RAIN
WILL BE POSSIBLE WITH THE STRONGER STORMS. TORNADO DEVELOPMENT WILL
MAY ALSO OCCUR.

SUTTON
Special weather statement, Jun 1, 3:38 PM CDT, 25 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT TUE JUN 1 1999

...TORNADO WATCH IN EFFECT FOR SOUTHERN AND CENTRAL MISSOURI UNTIL
1000 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 1000 PM FOR THE FOLLOWING COUNTIES IN MISSOURI:

BARRY...          BARTON...         BENTON...         CAMDEN...
CEDAR...          CHRISTIAN...      DADE...           DALLAS...
DENT...           DOUGLAS...        GREENE...         HICKORY...
HOWELL...         JASPER...         LACLEDE...        LAWRENCE...
MARIES...         MCDONALD...       MILLER...         MORGAN...
NEWTON...         OREGON...         OZARK...          PHELPS...
POLK...           PULASKI...        SHANNON...        ST. CLAIR...
STONE...          TANEY...          TEXAS...          VERNON...
WEBSTER...        WRIGHT...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS THIS
EVENING. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND SEVERE
THUNDERSTORM DEVELOPMENT IS LIKELY. LARGE HAIL AND VERY HEAVY RAIN
WILL BE POSSIBLE WITH THE STRONGER STORMS. TORNADO DEVELOPMENT WILL
MAY ALSO OCCUR.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:52 AM CDTFlash Flood WarningSGFVernon3 hr
Jun 1, 3:27 AM CDTSevere Thunderstorm WarningSGFJasper33 min
Jun 1, 3:50 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper4 hr
Jun 1, 3:50 AM CDTFlash Flood WarningSGFCedar4 hr
Jun 1, 4:56 AM CDTSevere Thunderstorm WarningSGFOzark64 min
Jun 1, 3:24 PM CDTSevere Thunderstorm WarningSGFCedar, Polk66 min
Jun 1, 3:34 PM CDTSevere Thunderstorm WarningSGFDade36 min
Jun 1, 3:38 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede67 min
Jun 1, 4:16 PM CDTTornado WarningSGFMiller34 min
Jun 1, 4:30 PM CDTTornado WarningSGFMiller, Pulaski65 min
Jun 1, 4:49 PM CDTTornado WarningSGFDallas, Polk51 min
Jun 1, 4:49 PM CDTTornado WarningSGFWebster51 min
Jun 1, 5:15 PM CDTSevere Thunderstorm WarningSGFNewton65 min
Jun 1, 5:17 PM CDTTornado WarningSGFMaries63 min
Jun 1, 5:33 PM CDTTornado WarningSGFPhelps, Pulaski62 min
Jun 1, 5:55 PM CDTSevere Thunderstorm WarningSGFTexas35 min
Jun 1, 5:57 PM CDTSevere Thunderstorm WarningSGFGreene33 min
Jun 1, 6:02 PM CDTSevere Thunderstorm WarningSGFDouglas48 min
Jun 1, 6:40 PM CDTTornado WarningSGFPhelps20 min
Jun 1, 6:51 PM CDTSevere Thunderstorm WarningSGFPulaski34 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.